Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

August 18, 2001Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2001, 4:32 PM EST for Parke County, Vermillion County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 4:32 PM EST (21:32 UTC)
Expired
Aug 18, 2001, 5:15 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KIND 182132
SVRIND
INC121-165-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 PM EST SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA

* UNTIL 515 PM EST

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DANA...OR ABOUT 20 MILES
  SOUTH OF DANVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANA AT 440 PM EST
  NEWPORT AT 445 PM EST
  MONTEZUMA AT 450 PM EST
  BLOOMINGDALE AT 455 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3995 8771 3977 8772 3972 8707 3992 8715

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 2:02 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 18 2001

AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST
AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR
SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS
MOVG ACRS FA.

12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED
BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH
STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT
FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS
IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS
WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE
N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE
LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL
DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT
INTO MON.

MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL
USE THOSE VALUES.

.IND...NONE.
ZIMMERMAN

In the hours before

Special weather statement, Aug 18, 10:37 AM EST, 5 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EST SAT AUG 18 2001

THUNDERSTORMS ARE LIKELY OVER CENTRAL INDIANA FROM MID AFTERNOON ON
INTO THE EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS WILL BE SEVERE.

THE MAIN SEVERE WEATHER THREAT AREA WILL BE SOUTH AND WEST OF A LINE
FROM CRAWFORDSVILLE TO INDIANAPOLIS TO BEDFORD...BUT WILL BE POSSIBLE
ANYWHERE IN CENTRAL INDIANA...ESPECIALLY LATE THIS AFTERNOON AND
THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS AND MOVE INTO
WEST CENTRAL INDIANA AFTER 200 PM. THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS CENTRAL INDIANA INTO THE EVENING HOURS.

THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING
WINDS ARE ALSO POSSIBLE. DESTRUCTIVE HAIL LARGER THAN AN INCH IN
DIAMETER IS POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ZIMMERMAN
Special weather statement, Aug 18, 2:04 PM EST, 2 hours 28 minutes before
INZ028-029-035-043-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
204 PM EST SAT AUG 18 2001

...LARGE HAIL LIKELY THIS AFTERNOON...

AT 200 PM EST...NATIONAL WEATHER SERVICE RARAR WAS SHOWING A STRONG
LINE OF THUNDERSTORMS MOVING EAST ACROSS EASTERN ILLINOIS. THESE
STORMS HAVE BEEN PRODUCING HAIL AS LARGE AS 4 INCHES IN DIAMETER.
THESE STORMS ARE EXPECTED TO MAINTAIN THEMSELVES AS THEY MOVE ACROSS
WEST CENTRAL INDIANA AFTER 300 PM...SO THUNDERSTORM WARNINGS WILL
BE LIKELY BY THEN.

DAMAGING WINDS AND TORNADOES WILL ALSO BE POSSIBLE. SO BE ALERT TO
THE CHANGING WEATHER CONDITIONS AND SEEK SHELTER. IF YOU LIVE IN A
MOBILE HOME...NOW IS THE TIME TO SEEK ALTERNATE SHELTER.

KOCH
Special weather statement, Aug 18, 3:00 PM EST, 1 hour 32 minutes before
INZ028-035-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SAT AUG 18 2001

THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHERN FOUNTAIN
COUNTIES WILL EXPIRE AT 300 PM EST.

RK
Local storm report, Aug 18, 3:32 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    2 S LAFAYETTE             IN   1.75 INCH HAIL
08/18/01   TIPPECANOE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 18, 4:24 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    1 W DELPHI                IN   WIND DAMAGE
08/18/01   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR. SEVERAL TREES
                                          DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM ESTSevere Thunderstorm WarningINDFountain, Warren30 min
Aug 18, 3:00 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren30 min
Aug 18, 3:30 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe60 min
Aug 18, 3:57 PM ESTSevere Thunderstorm WarningINDHoward, Tipton48 min
Aug 18, 4:27 PM ESTSevere Thunderstorm WarningINDClay, Vigo33 min
Aug 18, 4:29 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton31 min
Aug 18, 5:03 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam42 min
Aug 18, 5:15 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke30 min
Aug 18, 5:33 PM ESTSevere Thunderstorm WarningINDVigo27 min
Aug 18, 5:46 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam44 min
Aug 18, 5:46 PM ESTSevere Thunderstorm WarningINDMorgan44 min
Aug 18, 5:56 PM ESTSevere Thunderstorm WarningINDKnox, Sullivan34 min
Aug 18, 6:30 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan30 min
Aug 18, 6:34 PM ESTSevere Thunderstorm WarningINDMonroe, Owen26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.